Hail, Barton
- When
- May 21, 8:55 AM CST
- Where
- Barton County, 4.6 mi ENE of Mindenmines
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.500, -94.520
An isolated strong thunderstorms produced sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated strong thunderstorms produced sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 8:33 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 933 AM CDT Wed May 21 2014 .UPDATE... Issued at 928 AM CDT WED MAY 21 2014 Made a quick update to account for isolated thunderstorms which have developed across extreme southeastern Kansas. These storms are developing on the nose of a veered low level jet and are rooted above a strong low level capping inversion. Coverage will remain isolated with storms expected to diminish as the low level jet weakens. Isolated lightning strikes and maybe some small hail will be the primary threats...mainly near and west of I-49. && .SHORT TERM...(Today and Tonight) Issued at 335 AM CDT WED MAY 21 2014 An upper level ridge of high pressure centered over the deep south will be the dominant weather feature today. The result will be another day of very warm and breezy conditions for the Missouri Ozarks and southeastern Kansas. A couple of mid level perturbations will be ride over top of the ridge across northern Missouri then into the Ohio River Valley today and tonight. Meanwhile a front will sag slowly southward then stall across central Missouri. The lower troposphere will be remain capped across most of the Ozarks and Osage Plains today which will inhibit the development of convection. However isolated convection may develop this afternoon across central Missouri and as far south as the Lake of the Ozarks and Rolla areas in closer proximity of the front. A better chance of showers and thunderstorms will develop across central Missouri tonight as the next disturbance tracks eastward. Models continue to signal the potential for a convective complex that would be supported by seasonably strong westerlies parallel to the front and an axis of moderate instability. Areas generally along and north of Highway 54 will see the best chance of rainfall. There is a risk of strong storms in this area but the greater potential will be located farther to the east. .LONG TERM...(Thursday through Tuesday) Issued at 335 AM CDT WED MAY 21 2014 Warm but unsettled weather will persist Friday and Saturday as the front sags a bit farther south. Convective development may be more tied to residual outflow boundaries that propagate southward into the Ozarks. Showers and thunderstorms will be isolated to scattered in nature. The upper level ridge will reassert itself this weekend while the front weakens and pushes north as a warm front. Any development of convection Sunday will be isolated. The upper ridge will begin to transition slowly eastward Monday while a slow moving upper low tracks eastward into the Plains. Some question exists on just far eastward the rainfall will make it with some differing solutions among medium range models. There will be at least a slight chance of showers and thunderstorms with a potentially better chance across southeastern Kansas and far western Missouri. Expect an increasing chance of showers and thunderstorms next Tuesday and Wednesday as the weakening upper low tracks across the region. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 555 AM CDT WED MAY 21 2014 For the KSGF, KJLN, and KBBG TAFS...VFR conditions will occur across the TAF sites today and tonight. High and mid level clouds will spread across the region today and will slowly clear this evening and tonight. Breezy and gusty southerly winds will occur once again this morning and afternoon, but will not be as strong as they have be the last few days. The winds will relax some this evening and overnight. The upper level ridge over the region will flatten some today and tonight and a front will sag into central Missouri. The Ridge and a strong cap will however remain in place over southern Missouri through tonight and will keep the shower and thunderstorm development this afternoon and tonight well north of the TAF sites. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && UPDATE...Schaumann SHORT TERM...Foster LONG TERM...Foster AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 925 AM CDT WED MAY 21 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221430- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 925 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SOUTHERLY WINDS WILL GUST TO NEAR 30 MPH AT TIMES ACROSS SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI TODAY. ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING NEAR AND WEST OF THE INTERSTATE 49 CORRIDOR. ISOLATED LIGHTNING STRIKES AND PERHAPS SOME SMALL HAIL WILL BE THE MAIN THREATS FROM THESE STORMS. ISOLATED THUNDERSTORMS MAY THEN DEVELOP ACROSS CENTRAL MISSOURI THIS AFTERNOON WITH A BETTER CHANCE OF SCATTERED STORMS TONIGHT. THE BEST CHANCE OF STORMS WILL BE ALONG NORTH OF HIGHWAY 54. SOME OF THE STORMS COULD BECOME STRONG TONIGHT ACROSS CENTRAL MISSOURI WITH A LIMITED RISK OF HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL IMPACT MAINLY CENTRAL MISSOURI AND THE EASTERN MISSOURI OZARKS THURSDAY AND THE ENTIRE OUTLOOK AREA FRIDAY AND SATURDAY. A FEW STRONG STORMS WILL BE POSSIBLE BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. A CHANCE OF THUNDERSTORMS WILL DEVELOP MEMORIAL DAY ESPECIALLY ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI. A BETTER CHANCE OF THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508177.